A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction

S. Tasaka, A. Kawai, A. Ishizaka, K. Yamaguchi, M. Kanazawa, T. Kawashiro, T. Yokoyama

Research output: Contribution to journalArticle

Abstract

A 41-year old woman was admitted to a local hospital because of leg pain, chest pain and dyspnea after taking estrogen for two months for irregular menstruation. On admission to the hospital, her lung scintigram showed multiple segmental perfusion defects in the right lung. Pulmonary angiography showed several thrombi in the proximal pulmonary artery. A diagnosis of pulmonary thromboembolism was made. AT-III activity was found to be only 50% of normal value, indicating that the pulmonary thromboemboli were due to AT-III deficiency. The patient was then put on anticoagulants for two years. When she was 43-year-old, she was admitted to Keio University Hospital because of worsening of dyspnea. After admission her dyspnea had got better due to bed rest. Her brain CT, which was performed because of her gait disturbance, indicated past right cerebellar infarction. We gave her 2 mg of warfarin and maintained a thrombotest of about 30%. The investigation of her family revealed that her son also showed decrease AT-III activity, indicating a congenital abnormality. 26 families with this disease have been reported in Japan. Most had venous thromboemboli, but only a few cases had brain infarction as well. In addition, it is suggested that an estrogen therapy for irregular menstruation may have contributed, in this particular case, to the onset of thromboemboli.

Original languageEnglish
Pages (from-to)1009-1012
Number of pages4
JournalRespiration and Circulation
Volume41
Issue number10
Publication statusPublished - 1993 Oct

Fingerprint

Antithrombin III Deficiency
Pulmonary Embolism
Infarction
Dyspnea
Lung
Menstruation
Estrogens
Brain Infarction
Bed Rest
Prothrombin Time
Warfarin
Chest Pain
Nuclear Family
Gait
Anticoagulants
Pulmonary Artery
Leg
Angiography
Japan
Reference Values

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Pulmonary and Respiratory Medicine

Cite this

Tasaka, S., Kawai, A., Ishizaka, A., Yamaguchi, K., Kanazawa, M., Kawashiro, T., & Yokoyama, T. (1993). A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction. Respiration and Circulation, 41(10), 1009-1012.

A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction. / Tasaka, S.; Kawai, A.; Ishizaka, A.; Yamaguchi, K.; Kanazawa, M.; Kawashiro, T.; Yokoyama, T.

In: Respiration and Circulation, Vol. 41, No. 10, 10.1993, p. 1009-1012.

Research output: Contribution to journalArticle

Tasaka, S, Kawai, A, Ishizaka, A, Yamaguchi, K, Kanazawa, M, Kawashiro, T & Yokoyama, T 1993, 'A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction', Respiration and Circulation, vol. 41, no. 10, pp. 1009-1012.
Tasaka S, Kawai A, Ishizaka A, Yamaguchi K, Kanazawa M, Kawashiro T et al. A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction. Respiration and Circulation. 1993 Oct;41(10):1009-1012.
Tasaka, S. ; Kawai, A. ; Ishizaka, A. ; Yamaguchi, K. ; Kanazawa, M. ; Kawashiro, T. ; Yokoyama, T. / A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction. In: Respiration and Circulation. 1993 ; Vol. 41, No. 10. pp. 1009-1012.
@article{51bfcd6ae97d444eab2b440911863972,
title = "A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction",
abstract = "A 41-year old woman was admitted to a local hospital because of leg pain, chest pain and dyspnea after taking estrogen for two months for irregular menstruation. On admission to the hospital, her lung scintigram showed multiple segmental perfusion defects in the right lung. Pulmonary angiography showed several thrombi in the proximal pulmonary artery. A diagnosis of pulmonary thromboembolism was made. AT-III activity was found to be only 50{\%} of normal value, indicating that the pulmonary thromboemboli were due to AT-III deficiency. The patient was then put on anticoagulants for two years. When she was 43-year-old, she was admitted to Keio University Hospital because of worsening of dyspnea. After admission her dyspnea had got better due to bed rest. Her brain CT, which was performed because of her gait disturbance, indicated past right cerebellar infarction. We gave her 2 mg of warfarin and maintained a thrombotest of about 30{\%}. The investigation of her family revealed that her son also showed decrease AT-III activity, indicating a congenital abnormality. 26 families with this disease have been reported in Japan. Most had venous thromboemboli, but only a few cases had brain infarction as well. In addition, it is suggested that an estrogen therapy for irregular menstruation may have contributed, in this particular case, to the onset of thromboemboli.",
author = "S. Tasaka and A. Kawai and A. Ishizaka and K. Yamaguchi and M. Kanazawa and T. Kawashiro and T. Yokoyama",
year = "1993",
month = "10",
language = "English",
volume = "41",
pages = "1009--1012",
journal = "Respiration and Circulation",
issn = "0452-3458",
publisher = "Igaku-Shoin Ltd",
number = "10",

}

TY - JOUR

T1 - A case of congenital antithrombin III deficiency with pulmonary thromboembolism and cerebellar infarction

AU - Tasaka, S.

AU - Kawai, A.

AU - Ishizaka, A.

AU - Yamaguchi, K.

AU - Kanazawa, M.

AU - Kawashiro, T.

AU - Yokoyama, T.

PY - 1993/10

Y1 - 1993/10

N2 - A 41-year old woman was admitted to a local hospital because of leg pain, chest pain and dyspnea after taking estrogen for two months for irregular menstruation. On admission to the hospital, her lung scintigram showed multiple segmental perfusion defects in the right lung. Pulmonary angiography showed several thrombi in the proximal pulmonary artery. A diagnosis of pulmonary thromboembolism was made. AT-III activity was found to be only 50% of normal value, indicating that the pulmonary thromboemboli were due to AT-III deficiency. The patient was then put on anticoagulants for two years. When she was 43-year-old, she was admitted to Keio University Hospital because of worsening of dyspnea. After admission her dyspnea had got better due to bed rest. Her brain CT, which was performed because of her gait disturbance, indicated past right cerebellar infarction. We gave her 2 mg of warfarin and maintained a thrombotest of about 30%. The investigation of her family revealed that her son also showed decrease AT-III activity, indicating a congenital abnormality. 26 families with this disease have been reported in Japan. Most had venous thromboemboli, but only a few cases had brain infarction as well. In addition, it is suggested that an estrogen therapy for irregular menstruation may have contributed, in this particular case, to the onset of thromboemboli.

AB - A 41-year old woman was admitted to a local hospital because of leg pain, chest pain and dyspnea after taking estrogen for two months for irregular menstruation. On admission to the hospital, her lung scintigram showed multiple segmental perfusion defects in the right lung. Pulmonary angiography showed several thrombi in the proximal pulmonary artery. A diagnosis of pulmonary thromboembolism was made. AT-III activity was found to be only 50% of normal value, indicating that the pulmonary thromboemboli were due to AT-III deficiency. The patient was then put on anticoagulants for two years. When she was 43-year-old, she was admitted to Keio University Hospital because of worsening of dyspnea. After admission her dyspnea had got better due to bed rest. Her brain CT, which was performed because of her gait disturbance, indicated past right cerebellar infarction. We gave her 2 mg of warfarin and maintained a thrombotest of about 30%. The investigation of her family revealed that her son also showed decrease AT-III activity, indicating a congenital abnormality. 26 families with this disease have been reported in Japan. Most had venous thromboemboli, but only a few cases had brain infarction as well. In addition, it is suggested that an estrogen therapy for irregular menstruation may have contributed, in this particular case, to the onset of thromboemboli.

UR - http://www.scopus.com/inward/record.url?scp=0027686666&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027686666&partnerID=8YFLogxK

M3 - Article

C2 - 8235115

AN - SCOPUS:0027686666

VL - 41

SP - 1009

EP - 1012

JO - Respiration and Circulation

JF - Respiration and Circulation

SN - 0452-3458

IS - 10

ER -